Alert archive / Illinois / Flash Flood Warnings in 1996

Flash Flood Warning 15, NWS Lincoln, IL

May 10, 1996Moultrie County, Shelby County, Illinois

NWS Lincoln, IL issued this flash flood warning at May 10, 1996, 11:27 AM CDT for Moultrie County, Shelby County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 1996, 11:27 AM CDT (16:27 UTC)
Expired
May 10, 1996, 2:39 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Moultrie County, IL, Shelby County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1996-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1996-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 101628
FFWSPI
ILC139-173-102030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1127 AM CDT FRI MAY 10 1996

THE NATIONAL WEATHER SERVICE IN LINCOLN IL HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 330 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL ILLINOIS

   ...MOULTRIE COUNTY

IN CENTRAL ILLINOIS

   ...SHELBY COUNTY
 
DOPPLER RADAR AT 1125 AM CDT INDICATED THAT 2-4 INCHES OF RAIN HAS
FALLEN ACROSS PARTS OF SHELBY AND MOULTRIE COUNTIES THIS MORNING.
SOME FLOODING HAS BEEN REPORTED ACROSS THE AREA.  MORE THUNDERSTORMS
DEVELOPING BETWEEN SPRINGFIELD AND ST. LOUIS WILL MOVE ACROSS SHELBY
AND MOULTRIE COUNTIES THROUGH EARLY AFTERNOON...PRODUCING MORE HEAVY
RAINS. WITH THE ALREADY SATURATED GROUND IN THE AREA...ADDITIONAL
FLOODING IS LIKELY.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.

$$
GEELHART

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 10, 9:30 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 10, 9:30 AM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
945 AM CDT FRI MAY 10 1996

PROFILER DATA SHOWS WIND FLOW HAD BCM LESS FAVORABLE FOR SVR OVR CNTRL
IL...AS SFC WNDS HV VEERED SOME. SFC AND 850MB DATA SHOWED VRY DEEP MSTR
AHD OF FNT. ALOFT...300MB JET WELL NORTH OF AREA...PARALLEL TO FNT.

88D SHOWS STORMS CONTINUE TO DVLP IN CNTRL IL...IN TRAINING ECHO
PATTERNS. FLASH FLOODING REMAINS A HUGH THREAT...SO NO PROBLEM WITH
CONTINUING THE CURRENT WATCH AREA.

EXPECT FNT TO SLIDE SLOWER TO THE EAST TDY...MUCH AS PROGS INDC. HVY RN
LOOKS TO BE THE BIGGEST THREAT...HOWEVER SOME ISOLATED SVR STILL RMNS
PSBL ONCE WE GET SOME HEATING. THAT AREA WILL BE OVER THE CNTRL AND SRN
PORTIONS OF AREA.

PIA      71/48  96
SPI      75/50  96
DEC      75/50  97
CMI      76/50  87
SERN IL  79/55  68

GOETSCH

In the hours before

Special weather statement, May 10, 6:02 AM CDT, 5 hours 25 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-111100-

SEVERE WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN ILLINOIS
600 AM CDT FRI MAY 10 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL
ILLINOIS:

KNOX...STARK...MARSHALL...FULTON...PEORIA...WOODFORD...TAZEWELL...
MCLEAN...SCHUYLER...MASON...CASS...MENARD...LOGAN...DEWITT...
SCOTT...MORGAN...SANGAMON...MACON...CHRISTIAN...SHELBY...PIATT...
MOULTRIE...CHAMPAIGN...VERMILION...DOUGLAS...COLES...EDGAR...
CUMBERLAND...CLARK...EFFINGHAM...JASPER...CRAWFORD...CLAY...
RICHLAND...LAWRENCE

SYNOPSIS:  A COLD FRONT LOCATED ACROSS SOUTHEASTERN IOWA AND INTO
NORTHWESTERN MISSOURI WILL MOVE INTO ILLINOIS TODAY.  THE COLD FRONT
WILL TRIGGER SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF IT LATE
THIS MORNING AND INTO THE AFTERNOON AND EVENING HOURS.

THERE IS A SLIGHT RISK...TO THE SOUTH AND EAST OF A ST LOUIS TO
DANVILLE LINE...THAT THESE STORMS MAY PRODUCE SEVERE WEATHER THIS
AFTERNOON AND TONIGHT...SO SPOTTER ACTIVATION MAY BE NEEDED THIS
AFTERNOON AND TONIGHT.

BYRD
Special weather statement, May 10, 11:13 AM CDT, 14 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-102215-

SEVERE WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1113 AM CDT FRI MAY 10 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL ILLINOIS:

CASS...CHAMPAIGN...CHRISTIAN...CLARK...CLAY...COLES...CRAWFORD...
CUMBERLAND...DE WITT...DOUGLAS...EDGAR...EFFINGHAM...FULTON...
JASPER...KNOX...LAWRENCE...LOGAN...MACON...MARSHALL...MASON...
MC LEAN...MENARD...MORGAN...MOULTRIE...PEORIA...PIATT...RICHLAND...
SANGAMON...SCHUYLER...SCOTT...SHELBY...STARK...TAZEWELL...
VERMILION...WOODFORD.

SYNOPSIS: A COLD FRONT MOVING INTO NORTHWEST ILLINOIS LATE THIS
MORNING WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT ACROSS
CENTRAL ILLINOIS THIS AFTERNOON AND EARLY EVENING. THERE IS A SLIGHT
RISK THAT THESE STORMS MAY BECOME SEVERE...ESPECIALLY SOUTH OF A
LINE FROM BURLINGTON IOWA TO PEORIA TO WATSEKA ILLINOIS.

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL AND SOUTHEAST
ILLINOIS THIS AFTERNOON AND EVENING.

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:45 PM CDTTornado WarningILXKnox45 min
May 9, 9:23 PM CDTTornado WarningILXKnox52 min
May 9, 9:52 PM CDTTornado WarningILXPeoria, Stark53 min
May 10, 2:46 AM CDTSevere Thunderstorm WarningILXKnox44 min
May 10, 4:38 AM CDTSevere Thunderstorm WarningILXLogan, Menard32 min
May 10, 7:30 AM CDTSevere Thunderstorm WarningILXShelby30 min
May 10, 7:47 AM CDTSevere Thunderstorm WarningILXMoultrie43 min
May 10, 12:15 PM CDTFlash Flood WarningILXDouglas, Vermilion6 hr

Nearby

Flash Flood Warnings in Illinois, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.